I lay in my hotel room last night feeling crazed, miserable, hot & cold all at the same time, My limbs were stretched out so that no part of my body was touching another part of my body because skin on skin contact was torturous in a sunburn kinda way. What the hell was going on? I finally put the facts together – I was in withdrawal. Three years sober, goody-twoshoes me. And you know why I was sure of it? This wasn’t the first time this had happened. Sometimes we forget that while prescribed, chronic illness medications are still “drugs” nonetheless.
What happened is I had made a stupid mistake when distributing my pills into their pill boxes about 3 days previous to my current getaway. For those 2-3 nights I had been taking a double dose of an older TCA antidepressant which I was prescribed years ago to help with pain and sleeping. (Oh yeah, and it helped with the depression I didn’t realize I was experiencing at the time.) After these 2-3 nights, I realized my double-dose mistake because of the extreme dry mouth and headaches I was experiencing, and figured well, I’m glad I didn’t go a whole week without realizing my error. A day and a half later, the dry mouth ceased and I thought I was in the clear. Not in then slightest. Turns out my body didn’t like me suddenly halving my dose any more than it liked me doubling it. Duh.
So, there I was, on vacation, mentally and physically miserable, experiencing drug withdrawal. All over a “mild” anti-depressant. Damn it all to hell. After I took an extra half-dose to implement the overdue weaning-down process, I felt physically better but emotionally like garbage. Scared, ashamed, dependent. And then – and here’s the kicker, folks – I was trying to distract myself by reading the Huffington Post on my phone and I came across an article featuring this girl who I lived near my freshman year of college. And how she is, like, an amazingly successful (yet ethical) entrepreneur in New York City.
I scowled at her beautiful head shot. I forced myself to read about her exciting career and her inevitable place as an inspiring role model for young women, two things I always wanted for myself. But instead, I have part-time work that doesn’t really add up to a career and miserable withdrawal symptoms because apparently I can’t handle the complexity of a prescription changing color. “Loser” is a rather pedestrian and overused word but I’ll go with it anyhow to describe how I felt about myself in that moment.
After aggressively switching to my Pinterest app (I’d had enough of the Huff Post – wouldn’t want to risk coming across news of a former grade school classmate living in Paris running a U.N. relief agency or something) suprisingly I somehow felt pretty much clear of the I have achieved way below my potential pit of despair I had, just 20 minutes before, been teetering next to. Quite a shocker to escape that plummet.
Maybe my quick recovery shows that after everything I’ve been through, I’m now secure enough to understand that I am where I am, and there’s nothing to be done about it but flourish the best I can in my little part of the world and everything will work out. But probably in that moment it had more to do with the missing anti-depressant that was now dissolved into my bloodstream.
I’ll implement some new precautions to prevent dose mistakes from happening again. But I’m giving some credence to the first explanation as well; I’m just gonna flourish the best I can right here. Because if all I can do today in order to “live incurably” is put together a fun outfit that motivates me to move past the fatigue and discomfort and manage to get out of the house, then that’s what I’ll do. The fashion “pinners” on Pinterest have no idea they’re key to a chronic illness survival philosophy – providing inspiration when this sick girl thinks she won’t make it out of bed. A thank you to them for that. Maybe, if I keep at it, someday I’ll be like them, and unknowingly help someone else get inspired to conquer something difficult.